Distinct Characteristics and Chronology of Amoxicillin-Associated Reactions in Pediatric Acute Care Settings
Related Experiment Video
Updated: Sep 3, 2025

Subcutaneous Infection of Methicillin Resistant Staphylococcus Aureus MRSA
Published on: February 9, 2011
Katharine M Guarnieri1, Susan S Xie1, Joshua D Courter2
1Division of Allergy and Immunology, Cincinnati Children's Hospital Medical Center, Cincinnati, Ohio.
Insights
Amoxicillin-associated reactions (AARs) in children often include concerning symptoms, but most tolerate re-exposure. This study characterized AARs in pediatric emergency visits, finding systemic symptoms are common and warrant further investigation for allergy testing.
Area of Science:
- Pediatric Allergy and Immunology
- Adverse Drug Reactions
- Clinical Pediatrics
Background:
- Amoxicillin-associated reactions (AARs) presenting as rashes are common in children.
- Most children (>90%) tolerate amoxicillin upon re-exposure, despite initial concerns.
- Further data are needed to support pediatricians and allergists in managing children with perceived "worrisome" systemic symptoms.
Purpose of the Study:
- To fully characterize the clinical features of rash and systemic symptoms in pediatric patients presenting with AARs to emergency departments (ED) or urgent care (UC) settings.
- To enhance diagnostic acumen for guiding subsequent allergy evaluations.
- To provide data supporting confident referral and testing for children with AARs.
Main Methods:
- Retrospective chart review of pediatric patients (n=668) presenting to ED/UC from July 1, 2015, to June 30, 2017.
- Detailed characterization of clinical features, symptom chronology, and seasonality of AARs.
- Classification of cases into maculopapular exanthem (MPE), urticaria, and serum sickness-like reactions (SSLRs) phenotypes.
Main Results:
- Urticaria (44%), MPE (36%), and SSLRs (11%) were the primary AAR phenotypes, typically appearing 7-10 days into amoxicillin treatment.
- Children with SSLRs showed higher rates of "worrisome" features (fever, angioedema, GI symptoms) and corticosteroid use.
- Delayed-onset systemic symptoms were frequent across all phenotypes, leading to a 10% ED/UC reutilization rate.
Conclusions:
- "Worrisome" symptoms are frequently observed in children with AARs presenting to ED/UC settings.
- The high incidence of systemic symptoms necessitates further research into their impact on allergy referral and testing.
- Characterizing the full spectrum of AARs can improve clinical confidence and management strategies.
Background:
Amoxicillin-associated reactions (AARs) in children presenting as rashes are common, and recent data suggest that >90% tolerate amoxicillin on re-exposure. However, additional data would help pediatricians and allergists gain confidence in referring and testing children who experienced systemic symptoms perceived as "worrisome," thus leading to urgent medical evaluations. By characterizing the entire spectrum of AAR symptoms in pediatric patients presenting to emergency department (ED)/urgent care (UC) settings, we sought to increase our diagnostic acumen to guide subsequent allergy evaluations.
Objective:
To fully characterize clinical features of rash and systemic symptoms in children presenting to the ED/UC with AARs.
Methods:
A retrospective chart review of children seen in the ED/UC from July 1, 2015, to June 30, 2017, was conducted. Clinical features, chronology, and seasonality were detailed, and cases were classified into 3 previously described AAR phenotypes: maculopapular exanthem (MPE), urticaria, and serum sickness-like reactions (SSLRs), if they experienced joint symptoms.
Results:
Children (n = 668; median age: 1.8 years) presented to the ED/UC with urticaria (44%), MPE (36%), and SSLRs (11%) typically on days 7 to 10 of amoxicillin. Although children with SSLRs were more frequently treated with corticosteroids (28%, P < .0001) and exhibited higher rates of "worrisome" features (fever, angioedema, or gastrointestinal symptoms; 73%, P < .0001), delayed-onset systemic symptoms were identified frequently in all 3 groups. ED/UC reutilization was unexpectedly high with 66 children (10%) returning to the ED/UC for re-evaluation.
Conclusion:
"Worrisome" symptoms are common in children presenting to the ED/UC with AARs. Future studies are needed to determine the impact on subsequent referral and allergy testing.
More Related Videos
Related Concept Videos
Acute Pyelonephritis II: Diagnostic Studies and Management
Acute Pharyngitis
Acute pharyngitis is the inflammation of the back of the throat (pharynx), commonly resulting in a sore throat. It is a frequently encountered condition that prompts individuals to seek medical advice.
Classification
Acute pharyngitis can be categorized based on its underlying cause:
Allergic Drug Reactions
Tonsillitis II: Management
Allergic Reactions
Pharmacovigilance
This process, termed pharmacovigilance, aims to detect, evaluate, and minimize harmful effects related to medication use. The data collection for pharmacovigilance depends on spontaneous reporting systems, where healthcare professionals or patients voluntarily report suspected ADRs.
In some cases, there...

